Went to a happy hour on Friday with the girls from the office. Was nice to see them all since I haven't been around the office much lately. Had a drink, had some food - neither out of the ordinary for me. But a couple hours after, I got really sick. In gastric bypass patients such as myself, this is called dumping, and it SUCKS. I have been incredibly lucky thus far, because it's only happened to me one other time since the surgery. I'm guessing it's because I ate a piece of bread as part of my dinner and they say simple sugars/carbs can do that to you. Blecch.
Also, my brother starts chemo tomorrow. He's taking a pill called Temodar, which he takes for 5 days each month for 4-6 months. The medication itself is some scary shit, man. The warnings that come with it! Like not to let the capsules break or get any of the powder on your skin or inhale any dust from it. And, how much it costs! At the pharmacy, I paid $80, I think. But the boxes have price tags on them...~$1,100 for 5 of the 140 mg caps and ~$1,600 for 10 of the 100 mg caps. Holy crap, thank god for health insurance. By the way, anyone out there with any medical background/experience, maybe you can help answer a question. Ever since coming off the oxycontin & percoset, my brother's been having this insane skin reaction.
He's freezing cold all the time, and he's all red and itchy and his skin is SUPER dry. Like, peeling and flaking off, all over his body. It's fifty times worse than the worst sunburn you've ever seen. And it's literally everywhere - all over his body but also his scalp, inside his ears, nose, everywhere. It's like he's molting. I cannot explain the severity. It's actually really disgusting. (maybe exfoliative dermatitis as suggested by emrinalexander?) It got better for a day or two, but today it's back again with a vengence. We've tried everything we can think of to alleviate it. Lotion, loofah, itch cream, itch spray, allergy meds, drinking tons of water, etc. The doctors don't seem to be that concerned, saying it's just a reaction to all the medication he's been on, but he's not getting very much sleep because of it. And he's actually been OFF all meds since Thursday. The last thing he was on was Dilantin (anti-seizure) and the neurosurgeon told him to quit taking it because of the skin business when we saw him on Thursday. So if anyone has any suggestions - for cures, comfort or ideas about what the heck this might be, please let me know.
Oh, another thing that's new, as of today - his left arm is swelling up. It's not painful, and it's just the left arm, but it worries me. Anyone got any ideas about that? His temp was normal when I took it today. (ETA: beaniesheppard suggests it may be lymphedema. And I'm wondering about cellulitis. Anybody know how to treat?) I worry about him so much. And he's hardly eating anything (which is very unsual for him). And jeez, I totally have that food = healing thing happening because I totally feel like if he would just eat, he'd feel better.
I did manage to get him to have some scrambled eggs today. And I bought some Gatorade and Ensure for him when I was at the store the other day, so at least he's getting some basic nutrition. I go into this mother hen mode when I see him. I just want to feed him and take care of him and man, do I wish our mom was around. Anyway, at the chemo class on Sat morning, they told us he would lose his appetite and a lot of caregivers have this same reaction where you just want them to eat and we need to try not to force the issue. So I'll have to be careful about that and make sure I'm not pressuring him too much. Actually, they recommend small meals more frequently, so I told him I'd just have him eat when I eat, since I eat every three hours. Hopefully the chemo treatment won't be as awful as I'm afraid and he'll get over this crazy skin thing and start to get better. *crosses fingers*